Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Morristown, TN

July 14, 2000Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2000, 9:04 PM EDT for Wise County, City of Norton, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 9:04 PM EDT (01:04 UTC)
Expired
Jul 14, 2000, 9:45 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Norton, VA, Wise County, VA

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:25 PM EDTHail 0.75Big Stone Gap, VA
Jul 14, 9:25 PM EDTThunderstorm Wind 52 EBig Stone Gap, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 150105
SVRMRX
VAC195-720-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
904 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 945 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF APPALACHIA...OR NEAR
  CUMBERLAND...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APPALACHIA AROUND 910 PM EDT
  BIG STONE GAP AROUND 915 PM EDT
  10 MILES SOUTHWEST OF NORTON AROUND 920 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3719 8257 3691 8302 3679 8279 3693 8233

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:53 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 2:53 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT FRI JUL 14 2000

NOT MUCH GOING ON ACROSS THE CWA ATTM. ALL THREE MODELS INDICATED
DIVERGENCE FROM THE SURFACE UP TO 80H...ALONG WITH THE SURFACE
RIDGE THAT EXTENDED UP INTO THE CWA. NOT EXACTLY THE BEST SET UP
FOR AFTERNOON CONVECTION. DO NOT EXPECT MUCH UNTIL THE GREAT LAKES
SHORTWAVE MOVES SOUTHEAST TOWARD THE CENTRAL APPALACHIANS...MOST
LIKELY AFTER 00Z.

MODELS IN GOOD AGREEMENT...ALTHOUGH THE AVN CONTINUES TO BE THE
FARTHEST SOUTH AND WEST WITH THE UPPER LOW ON SATURDAY AND SUNDAY
OVER THE CENTRAL APP AND MID ATLANTIC REGION.

THAT GREAT LAKES SHORTWAVE WILL DIVE NORTHEAST OF THE AREA. GOOD
SURFACE TO 80H CONVERGENCE AND MOISTURE CONVERGENCE MOVES ACROSS THE
NORTH HALF OF THE CWA BETWEEN 00Z AND 06Z. THERE WILL BE PLENTY OF
INSTABILITY WITH CAPES FROM 2000 TO 2500 J/KG. WIND FIELDS INCREASE
AS WELL AS 50H WINDS INCREASE TO 40 KTS OVER THE NORTH HALF OF THE
CWA. THIS WILL BE ENOUGH TO KEEP THE CHANCE OF THUNDERSTORMS GOING
OVERNIGHT WITH SOME POSSIBLY SEVERE...MAINLY NORTH AND EAST OF TYS.

DRY AIR AND SUBSIDENCE WORKS IN ON SATURDAY FOR MOST OF THE CWA.
HOWEVER...THERE WILL BE SOME LINGER/WRAP AROUND 80H MOISTURE ACROSS
NE TN/SW VA. THIS WILL LEAD TO CU DEVELOPING. EXPECTED NW FLOW OF
10 TO 15 KTS WILL LEAD TO AN UPSLOPE COMPONENT. COMBINE THIS WITH
ABOUT 1500 TO 2000 J/KG OF CAPE...AND WILL KEEP A CHANCE OF AFTERNOON
SHOWERS AND STORMS FOR SW VA...SW NC AND THE MOUNTAINS OF EAST TN.
COOL POOL ASSOCIATED WITH THE UPPER LOW SHOULD STAY FAR ENOUGH NE
OF CWA THAT GREAT VALLEY WILL REMAIN DRY...EVEN ON THE AVN.

THESE SHOWERS AND STORMS SHOULD DISSIPATE EARLY SATURDAY EVENING...
LEAVING JUST CLEAR TO PARTLY CLOUDY SKIES ACROSS THE CWA. WITH DEW
POINTS IN THE LOWER 60S AND LIGHT WINDS...TEMPS SHOULD FALL TO BELOW
AVERAGE READINGS.

ON SUNDAY...THE NGM AND AVN INDICATE A SLUG OF 80H MOISTURE
ROTATING THROUGH NE TN AND SW VA. WILL KEEP SW VA AND THE MOUNTAINS
PARTLY CLOUDY WITH CU DEVELOP...BUT MOSTLY SUNNY ELSHWERE. WILL
ALSO KEEP A SLIGHT CHANCE OF STORMS FOR SUNDAY AFTERNOON FOR THE
MOUNTAINS...AS CAPES WILL STILL BE 1500 TO 2000 J/KG AND THERE WILL
STILL BE WEAK NW UPSLOPE FLOW.

AVN/FWC TEMPS ARE CLOSE THROUGH THE PERIOD AND WILL NOT DIFFER FROM
THEM.

FCSTID = 25
CHA   69  92  66  93 /  20   5   5   5
TYS   66  86  62  86 /  30   5   5   5
TRI   62  81  58  81 /  40  10   5  10
OQT   65  86  63  87 /  30   5   5   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:27 PM EDTSevere Thunderstorm WarningMRXLee48 min
Jul 14, 9:51 PM EDTSevere Thunderstorm WarningMRXScott39 min
Jul 14, 10:02 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.